Perils of the Pill

Normally, I don’t pay attention to birth control pill commercials on TV. Tonight, my attention was attracted by a commercial for Yaz. Yaz advertises itself as a contraceptive as well as a treatment for PMDD (premenstrual dysphoric disorder) and moderate acne. And that is what caught my attention.

In 1999, I developed a number of different symptoms related to hormonal problems, including really irregular periods, horrible mood swings, and a resurgence of teenage acne. I wasn’t on my usual Pill at the time because I discovered through trial and error that it exacerbated my depression. But I needed something to try to even out the hormonal problems. When I went to my doctor in late 1999, I insisted I be prescribed a new (in Canada, anyway) drug called Diane-35, which contained a combination of estrogen and cyproterone. Cyproterone is an anti-androgen. It was a bad choice on my part. By January 3, 2000, I was in the Ottawa General emergency room with a pulmonary embolism. Because the hospital was overloaded with flu victims and there were no beds, I was sent home to inject heparin into my stomach twice a day for a week. The doctors weren’t overly concerned about the specific drug I was taking and didn’t report it to Health Canada’s Adverse Drug Reaction Database. (Added later: This database was later renamed the Canada Vigilance Adverse Reaction Online Database.)

While some dispute their validity, CBC’s Disclosure (2003) and CBC Marketplace (2005) have both aired stories about Diane-35 and all of the women who developed blood clots while taking it. The Disclosure page, which is currently 404 (I’ve left it linked in case CBC is just moving things around temporarily) included extracts from the drug reaction database and it would appear that I was actually one of the first women to develop a blood clot in Canada while taking it.

Which brings me back to Yaz. Yaz is a combination of estrogen and drospirenone, which acts something like an anti-androgen. That would concern me. I took Ortho 7/7/7 for over a decade with no hint of blood clots, but developed a PE within a month or so of starting Diane-35. I’ve had no blood clot issues since, despite being more sedentary and having at least one genetic marker for increased blood clot risk. That tells me that the cyproterone/estrogen combination was most like the culprit. That makes me suspicious of the safety of combining other anti-androgen or pseudo anti-androgens with estrogen.

Advertisement

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s